Cannabis Hyperemesis

Given the growing interest in cannabis hypermesis, I ran across the following article that I found interesting and would like to share.

For ya’ll brothers and sisters who haven’t heard of it yet, in a nutshell it is a condition by which chronic cannabis consumers develop ongoing nausea and a desire to stand in the shower.

The article draws the conclusion that pesticides may be the culprit.

https://thecleangame.net/2015/12/cannabis-hyperemesis-actually-azadirachtin-poisoning/

My purpose for sharing, isn’t to promote this specific theory, but to point out that residual insecticides have been demonstrated to be an issue by the Oregonian survey, and that they all produce effects as well.

One key point was brought up, and that is that is that azadirachtin is a natural plant created Terpenoid itself.  The plant world makes terpenes and terpene based terpenoids for a plethora of reasons, ranging from attracting pollinators, to killing predators, to attracting predators of predators, with many other functions in between, but in concentrated form we use them for everything from tooth paste flavor and medicine to sterilizing toilet bowls and stripping paint.

In the case of azadirachtin, its Rat LD-50 is 3540 mg/kg, so it is generally considered one of the least toxic, but how about chronic exposure to any of the terpenes or terpenoids?

From my perspective, whether you spray the insecticides on the cannabis plant, or concentrate them from their own natural terpenes and terpenoids, they all have physiological effects, so are worthy of study with regards to hypermesis.

GW

6 responses to this post.

  1. Posted by Fahim on March 22, 2017 at 8:37 AM

    Hi I’m a chemistry undergrad (junior) I was wondering if you had any internship opportunities ? Strong spectroscopy and chromatography skills as well as analytical skills.

    Reply

  2. This is an interesting hypothesis, but that is all that this is. It is a hypothesis as azadirachtin has no known human toxicity (this could be that it hasn’t been studied in humans) and only very minor toxicity in rats ( http://pmep.cce.cornell.edu/profiles/extoxnet/24d-captan/azadirachtin-ext.html ). As a hypothesis, it needs to be properly studied via rigorous scientific methods. Simply making the claim and then treating that claim no only spreads misinformation but may actually put people’s lives at risk.

    Both cannabinoids and terpenes are fat soluble, so one should expect chronic use to lead to these compounds being stored in fatty tissues. As those substances accumulate in heavy users, they may lead to the observed toxicity. This hypothesis is highly consistent with the symptoms/progression of cannabis hyperemesis. It also has a known fact in its favor: vitamin E, a terpenol, is stored in fatty tissues and at elevated levels is toxic.

    Other types of pesticides may also be the cause, as GW alluded to.

    It is also worth pointing out that the roots and stalks of cannabis contain alkaloids (the plant uses these to deal with metals in the soil) which are highly toxic. So the cause maybe due to improper processing.

    In any event, these hypothesis need to be scientifically studied, and one should not jump to conclusions.

    Reply

  3. Posted by redturtle984 on March 11, 2017 at 5:11 AM

    Kudos on attacking a potential health problem with the information available. The gentleman in the article clearly did a lot of homework. However I see a connect the dots picture being described in which some really important dots were not connected.

    I am not faulting the argument on the page, but let me post a known set of health risks for acute and chronic exposure to Volatile Organic Compounds which the marijuanna industry knows widely by the more common name “terpenes”;

    “Health Effects
    Health effects may include:
    Eye, nose and throat irritation
    headaches, loss of coordination and nausea
    damage to liver, kidney and central nervous system
    Some organics can cause cancer in animals, some are suspected or known to cause cancer in humans.
    Key signs or symptoms associated with exposure to VOCs include:
    conjunctival irritation
    nose and throat discomfort
    headache
    allergic skin reaction
    dyspnea
    declines in serum cholinesterase levels
    nausea
    emesis
    epistaxis
    fatigue
    dizziness
    The ability of organic chemicals to cause health effects varies greatly from those that are highly toxic, to those with no known health effect.
    As with other pollutants, the extent and nature of the health effect will depend on many factors including level of exposure and length of time exposed. Among the immediate symptoms that some people have experienced soon after exposure to some organics include:
    Eye and respiratory tract irritation
    headaches
    dizziness
    visual disorders and memory impairment”

    Within the current mythos of the marijuanna industry the extraction artists and producers often (almost daily) extoll the virtues of “terpenes”. Terpenes is just one name for the substances that we are now ingesting via vaporization at concentrations NEVER seen by any living human before. When we vaporize we necessarily take away a critical factor in determining the VOC (terpeneL) content – we take away combustion. VOCs are highly flammable and when a joint or other smokable is burned to “vaporize” the medicine a good share of the VOCs also combust.

    In this age with vaporizors and EXTREMELY concentrated oil components like THC,CBN, and terpenes, we are indeed seeing people become sensitized. I never used to get watery eyes when dabbing. Now, unless I burn off or remove the terpenes I erupt into sneezing fits and eyes that stream tears. I can become itchy all over and feel “sticky” like I need a shower which does help.

    My point is that the author of the post you linked to has done a controlled study of sorts on himself to determine if but a single compound was causing havoc. Self studies in medicine are notorious for producing the anticipated results. I am not doubting his methods other than the only tried and tested way to attempt to corroborate his findings are through a double blind study where neither the patient or the technician would be aware of which sample was being used, and furthermore there would be multiple samples spread across a variety of patients.

    As you can see from my copy and paste example of what the medical community at large thinks will happen if you ingest or are exposed to terpenes then it might just as easily be concluded that the symptoms described are a result of sensitization to Volotile Organic Compounds known as terpenes. Keep in mind that the item in question is a pesticide, which is exactly and precisely the natural function of terpenes.

    We humans got so smart that we learned how to concentrate these things like never before and skip the part that allows them to combust before inhaling….

    Reply

    • All good points and one of my favorite books on the subject is Essential Oil Safety, by Tisserand and Young, which looks at the individual terpenes, their effects, and dosages. Work in progress on the subject, but progress tedious, when you consider the range of terpenes present.

      Given the level of pesticide contamination uncovered by the Oregonian’s expose, I think it would be a mistake not to consider those as well.

      GW

      Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: